Tylenol (acetaminophen) is a popular prescription and over-the-counter (OTC) pain reliever, often contained in other medicines as well, that is typically considered safe to take, even for children. However, some studies and postmarketing reports have linked the well-known painkiller to liver failure, both accidental and intentional overdose (resulting in subsequent acute liver toxicity), and several serious, sometimes deadly, skin reactions.
Tylenol, sometimes called by its active ingredient or generic version name acetaminophen, is a prescription and over-the-counter (OTC) drug commonly used in adults and children to relieve pain and reduce fever. The pain medication is so widely relied upon that it is often present in other medicines as well, such as Zicam, Sudafed, Lortab and Percocet.
But since the popular pain reliever’s debut in 1974, clinical studies and postmarketing reports have revealed that the medication may not be entirely safe for everyone, especially pregnant women and those who use several different OTC and prescription medications. Overdosing on the drug, whether by accident or on purpose, can result in sudden and severe liver toxicity (poisoning) and subsequent liver failure. This serious side effect can be fatal.
Aside from liver failure, Tylenol is also linked to three serious skin reactions, two of which can be life-threatening.
Liver damage is the most serious side effect of Tylenol and can be fatal. Overdosing on Tylenol or other acetaminophen-containing drugs leads to Tylenol poisoning, which in turn leads to liver damage and/or failure. After someone takes Tylenol, the drug is primarily metabolized (processed) in the liver. Under normal conditions, the liver eliminates acetaminophen and its byproducts, sulfate and glucuronide, without a problem.
By themselves, these compounds are not harmful. But when too much acetaminophen builds up in the liver, the pathways to eliminate these compounds can overload. When this happens, the body uses another pathway in the liver, called the cytochrome P-450 system, to remove these byproducts. P-450 processes these byproducts but creates a toxic compound called NAPQI.
Too much NAPQI causes liver damage. People who drink alcohol or take certain medications, such as anti-seizure or anti-tuberculosis drugs, in combination with Tylenol or other acetaminophen products are at an even greater risk for liver damage that may lead to acute liver failure and death.
“Use of Tylenol, particularly with alcohol, can readily cause hepatitis and liver failure,” Dr. Joel Weinstock, professor and chief of the division of gastroenterology and hepatology at Tufts New England Medical Center in Boston, told ABC News. “This [liver failure] happens frequently. Some of these patients will require [a] liver transplant because the damage to the liver is so severe.”
For women who are pregnant, toxic levels of NAPQI can also pass through the placenta. After 14 weeks, the baby’s liver is susceptible to the toxin, and it may cause fetal death if not treated immediately.
There are four phases of Tylenol-induced poisoning and liver failure with varying symptoms. It is critical to seek help immediately because complete liver failure can occur within 72 hours of Tylenol ingestion.
The FDA released a 2011 requirement for manufacturers of all prescription medications containing acetaminophen to limit the amount of the drug to 325mg per tablet or capsule. McNeil and other drug makers are now also required to add a black box warning, the FDA’s strongest warning, for liver failure to all products containing Tylenol.
The agency recommended removing acetaminophen from some popular pain relief drugs such as Vicodin and Percocet and decreasing the recommended maximum daily dose.
In 2013, Johnson & Johnson added a warning to the caps of bottles of Extra Strength Tylenol warning consumers that the drug contains acetaminophen and may cause liver failure. That same year, a judicial panel formed a multidistrict litigation for lawsuits against Johnson & Johnson and/or McNeil over severe liver damage.
In 2014, the FDA announced its intention to institute proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.
Liver failure means that the liver has lost, or is close to losing, all of its functioning. When liver failure has progressed to its final stages (end-stage liver disease), symptoms become more serious, including mental confusion and disorientation along with extreme tiredness. At this point in the disease, the patient is at risk of coma and death. For this reason, liver failure requires emergency medical attention.
When liver failure is found and treated in its earlier stages, when only inflammation (swelling) and minimal scarring (fibrosis) is present, the liver typically has a good chance of healing itself, resulting in patient recovery. Once it has become advanced, however, it can no longer bounce-back on its own, and a patient’s treatment options become much more limited.
If health care providers are unable to save any part of the damaged liver, a liver transplant may be a patient’s only option for treatment and survival.
Since healthy liver tissue helps the body make protein, fight infections, clean the blood, and digest food and store energy, liver failure (cirrhosis) can lead to a variety of complications to a patient’s health.
Additionally, a small number of people with cirrhosis develop liver cancer, according to the National Institutes of Health (NIH).
One potential problem with Tylenol-containing medications is accidental overdose. Because these medicines are available over-the-counter, a common misconception is that they are not dangerous. For some people, even going slightly over the recommended amount can cause acute liver failure, a condition that can have deadly consequences.
“We see unintentional overdoses when people combine multiple products with acetaminophen, such as Nyquil and Tylenol”
While many Tylenol overdoses are accidental, some intentional Tylenol overdoses occur. In a 2011 study published in the British Journal of Clinical Pharmacology, researchers studied 663 people hospitalized for acute liver toxicity associated with acetaminophen.
The study found that 70 percent of the patients took a single large dose and 25 percent took staggered doses that resulted in overdose. Most of those who took a single large dose admitted that they were attempting suicide, while those who took staggered doses were trying to treat pain. Roughly 30 percent of those who took the single dose and 50 percent of those who took staggered doses also used alcohol, increasing the harmful effects of the drug.
Two-thirds received treatment without a liver transplant and survived, while 25 percent died after not receiving a transplant. In addition, 15 of the patients who received a liver transplant died. Study results also revealed that those who delayed treatment or took staggered overdoses had a higher risk of death.
Doctors diagnose Tylenol poisoning by obtaining a history of Tylenol ingestion and doing blood tests.
It is critical to seek treatment immediately in the case of a Tylenol overdose. If Tylenol overdose is suspected and the patient seeks medical attention promptly, most doctors will pump (lavage) the patient’s stomach to remove the fragments of the pills. Blood tests can assess whether liver damage exists. In these cases, an antidote called N-acetylcysteine (NAC) may be administered.
N-acetylcysteine (NAC) works by reducing acetaminophen absorption into the body. Studies show that it reduces absorption by as much as 30 percent. If the patient presents for treatment within one hour of Tylenol ingestion, oral activated charcoal may be given in conjunction with NAC. Charcoal slows the absorption of Tylenol in the stomach.
If the antidote is administered within eight hours of ingestion, the patient has a good chance of surviving and protecting the liver from further damage. However, if a patient is unaware they overdosed, the situation becomes dire: liver failure usually occurs within two to three days of the overdose.
Patients with severe symptoms will be admitted into the hospital for monitoring. By the time the patient reaches the final stages of liver failure, the only treatment to prevent death is an immediate liver transplant.
In August 2013, the FDA released a safety warning about Tylenol and rare, dangerous skin reactions. It warned these reactions can occur with first-time use of acetaminophen or at any time while it is being used.
The FDA required a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. It also requested that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products.
The agency said it identified 91 cases of SJS and TEN and 16 cases of AGEP from 1969 to 2012 that resulted in 67 hospitalizations and 12 deaths. SJS and TEN are more serious and can be fatal. AGEP often resolves after the patient stops taking Tylenol, usually within two weeks.
Recovering from these diseases may take months. The FDA advises anyone who notices these symptoms to stop taking Tylenol immediately.
Please seek the advice of a medical professional before making health care decisions.
Calling this number connects you with Wilson and Peterson, LLP or one of its trusted legal partners. A law firm representative will review your case for free.
Wilson and Peterson, LLP funds Drugwatch because it supports the organization’s mission to keep people safe from dangerous drugs and medical devices.(888) 645-1617